Florida, 2011

Hail and Damaging Winds in Florida, June 24 to 28, 2011

June 24 to 28, 2011 · NWS TAE · 16 events in 4 counties and zones

A moist and unstable air mass continued to produce scattered afternoon and evening thunderstorms across the Florida panhandle and big bend. One severe storm moved through Tallahassee on June 26th, causing numerous reports of downed trees on roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$68,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

A moist and unstable air mass continued to produce scattered afternoon and evening thunderstorms across the Florida panhandle and big bend. One severe storm moved through Tallahassee on June 26th, causing numerous reports of downed trees on roads. Unseasonably steep mid level lapse rates also continued, which contributed to a few reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 24, 8:08 AM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 24, 8:08 AM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1008 AM EDT FRI JUN 24 2011

.UPDATE...MID/UPPER TROF STILL CONTINUING ITS SLOW EASTWARD
PROGRESSION OVER THE EASTERN THIRD OF THE COUNTRY. FURTHER
UPSTREAM...A BROAD RIDGE COVERS THE WESTERN TWO THIRDS OF THE
COUNTRY...WITH ANOTHER TROF CONTINUING ITS SOUTHEASTWARD PROGRESS
INTO THE PACIFIC NORTHWEST. AT THE SURFACE...LOW PRESSURE ASSOCIATED
WITH THE EASTERN TROF IS CENTERED OVER SOUTHERN ONTARIO AND THE
GREAT LAKES REGION...WHILE THE WESTERN MOST REACHES OF THE BERMUDA
HIGH COVER THE SOUTHEASTERN U.S.

THE AFOREMENTIONED EASTERN U.S. TROF WILL CONTINUE TO BRING ENOUGH
SYNOPTIC FORCING OVER THE LOCAL AREA TODAY TO SUPPORT THE
DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS. MOISTURE IS NOT
LACKING IN THIS REGION...EVIDENT BY THIS MORNINGS SOUNDING WHICH HAD
A PWAT OF 2.16 INCHES. EVEN THE MODIFIED SOUNDING YIELDED PWAT
VALUES OF OVER 2 INCHES FOR THIS AFTERNOON. HOWEVER...COVERAGE AND
LOCATION OF STORMS WILL BE HIGHLY DEPENDENT ON THE TIMING OF THE
APPROACHING DRY AIR SET TO OVERTAKE THE LOCAL AREA BEGINNING TODAY.
H5/WV IMAGERY SHOWS THIS DRY AIR ALONG THE TROF AXIS EXTENDING
SOUTHWEST ALONG A LINE FROM ATLANTA THROUGH SLIDELL. AS THIS DRY AIR
SLIDES SOUTHEAST...EXPECT THE SCATTERED THUNDERSTORM DEVELOPMENT TO
BE LIMITED THIS AFTERNOON TO MAINLY NORTH FLORIDA...ESPECIALLY SOUTH
OF INTERSTATE 10. OVERALL...EXPECTING THE COVERAGE OF STORMS THIS
AFTERNOON TO BE MUCH LESS THAN YESTERDAY.

HIGH TEMPERATURES ARE FORECAST TO CLIMB INTO THE LOW 90S OVER NORTH
FLORIDA THIS AFTERNOON...WITH MID 90S EXPECTED ACROSS SE ALABAMA AND
SRN GEORGIA.

&&

.AVIATION...BROKEN MID TO HIGH LEVEL CIGS WILL PERSIST ACROSS THE
REGION TODAY WITH A FEW SHRA DEVELOPING ALONG THE FL COAST ALREADY
THIS MORNING.  SHRA/TSRA ARE EXPECTED TO BECOMING SCATTERED BY THE
EARLY AFTERNOON OVER THE REGION...ESPECIALLY ACROSS N FL AND
S-CENTRAL GA.  THUS WILL MAINTAIN MENTION OF TSRA IN VICINITY OF
KECP/KTLH/KVLD. DRIER CONDITIONS AROUND KDHN/KALB SUGGEST MORE
LIMITED COVERAGE ACROSS THIS REGION.  DURING THE EVENING...RETURN TO
VFR CONDITIONS CAN BE EXPECTED WITH SOME POTENTIAL FOR MVFR IN
PATCHY LOW CLOUDS/FOG TOWARDS DAYBREAK SATURDAY.

&&

.MARINE...SOUTHWESTERLY WINDS BETWEEN 5 AND 10 KNOTS ARE EXPECTED
THIS AFTERNOON WITH SEAS RUNNING AROUND 1 FOOT. A CHANCE FOR SHOWERS
AND THUNDERSTORMS EXIST ALL DAT. LOCALLY HIGHER WINDS AND SEAS ARE
LIKELY IN LOCATIONS EXPERIENCING THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   93  72  95  73  96 /  50  20  40  30  40
PANAMA CITY   89  76  90  76  89 /  60  20  40  20  40
DOTHAN        94  73  96  73  95 /  20  20  30  30  40
ALBANY        94  73  97  73  97 /  20  20  40  30  40
VALDOSTA      92  72  96  72  94 /  50  20  40  30  40
CROSS CITY    90  72  94  71  94 /  70  30  50  30  40
APALACHICOLA  89  75  89  76  88 /  60  30  40  20  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

HARRIGAN/EVANS
Hazardous weather outlook, Jun 24, 2:13 AM CST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
413 AM EDT FRI JUN 24 2011

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-250815-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
413 AM EDT FRI JUN 24 2011 /313 AM CDT FRI JUN 24 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
WITH AN UPPER TROUGH CLOSE TO THE LOCAL REGION...EXPECT A GOOD
CHANCE OF SHOWERS AND THUNDERSTORMS TODAY..ESPECIALLY OVER FLORIDA.
SOME STORMS MAY BE STRONG TO ISOLATED SEVERE BUT WIDESPREAD SEVERE
STORMS ARE NOT FORECAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED INTO MONDAY
BEFORE THE UPPER TROUGH DEPARTS EAST INTO THE ATLANTIC WITH DRIER
AIR FILTERING BACK IN. A FEW STORMS MAY BE STRONG TO ISOLATED SEVERE
BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BLOCK

The radar

The Eglin Afb radar (KEVX), 26 km away, was scanning. The volume nearest the first event began at 17:14 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Bay

When
June 24, 11:16 AM CST
Where
Bay County, 6.08 mi NE of Westbay
Measured
66 kt (76 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
30.358, -85.796

The Panama City airport ASOS measured a wind gust of 76 mph associated with a localized downburst at the airport. The air traffic controllers reported one Cessna aircraft flipped over by the strong winds and several other small aircraft moved out of place. No other damage was reported in the area. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Walton

When
June 24, 8:10 PM CST
Where
Walton County, Glendale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.860, -86.110

A tree was blown down along county highway 183B near Glendale. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Leon

When
June 26, 2:55 PM EST
Where
Leon County, 1.87 mi NNE of Killearn Estates
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
30.537, -84.214

A tree landed on two cars near 4441 Shannon Lakes Dr N on the north side of Tallahassee to the north of I-10. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Leon

When
June 26, 3:05 PM EST
Where
Leon County, Killearn Estates
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
30.510, -84.220

Several trees were blown down with power outages in the Killearn Estates area. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Leon

When
June 26, 3:05 PM EST
Where
Leon County, 2.12 mi ENE of Killearn Estates
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.527, -84.190

Trees were blown down along Centerville Road in Tallahassee. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Leon

When
June 26, 3:05 PM EST
Where
Leon County, 2.18 mi W of Bradfordville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
30.571, -84.257

Several trees were blown down along Conservancy Drive W located to the north of I-10. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Leon

When
June 26, 3:15 PM EST
Where
Leon County, 2.5 mi WNW of Capitola
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.468, -84.126

Trees were blown down along Chaires Crossroads east of downtown Tallahassee. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Leon

When
June 26, 3:15 PM EST
Where
Leon County, 1.12 mi NNE of Fallschase
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.464, -84.190

Trees were blown down along Buck Lake Road in Tallahassee. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Leon

When
June 26, 3:15 PM EST
Where
Leon County, 0.91 mi W of Tallahassee Mall
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
30.468, -84.305

Trees were blown down along Old Bainbridge Road in Tallahassee. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Leon

When
June 26, 3:20 PM EST
Where
Leon County, 0.96 mi NNE of Kleman Plaza
Measured
50 kt (58 mph) estimated gust
Property damage
$300
Reported by
Law Enforcement
Coordinates
30.443, -84.274

Large limbs were blown down and blocking Franklin Blvd in Tallahassee. The monetary damage figure provided is a rough estimate.

Hail, Walton

When
June 26, 3:02 PM CST
Where
Walton County, 1.78 mi E of Douglas Crossroads
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
30.680, -85.940

Hail, Walton

When
June 26, 3:40 PM CST
Where
Walton County, De Funiak Springs Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.730, -86.150

Thunderstorm Wind, Jefferson

When
June 27, 3:44 PM EST
Where
Jefferson County, 0.69 mi S of Lloyd
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.460, -84.020

Three pine trees were snapped and one sycamore tree had its top blown off. The trees landed on power lines resulting in a power outage. The monetary damage figure provided is a rough estimate.

Hail, Bay

When
June 27, 2:50 PM CST
Where
Bay County, Fountain
Measured
1.75 in hail
Reported by
Public
Coordinates
30.470, -85.420

Thunderstorm Wind, Leon

When
June 27, 4:06 PM EST
Where
Leon County, Chaires
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
30.430, -84.120

Multiple trees were blown down. The monetary damage figure provided is a rough estimate.

Thunderstorm Wind, Walton

When
June 28, 12:30 PM CST
Where
Walton County, De Funiak Springs
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
30.720, -86.120

Several power lines were blown down with one on a vehicle. Several RVs were also overturned. One tree was blown down on a residence. This damage occurred along SR 90 in De Funiak Springs. The monetary damage figure provided is a rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 314743, 314745, 314784, 314749, 314765, 314773, 314767, 314768, 314770, 314772, 314746, 314750, 314753, 314751, 314755, 314759.